MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA PEDICLE SCREW MUST COMBINED SETSCREW H4-T27 -

MEDACTA INTERNATIONAL SA PEDICLE SCREW MUST COMBINED SETSCREW H4-T27 -
Catalog Number 03.50.204
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 10/25/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 22 november 2018: lot 1820484: (b)(4) items manufactured and released on 08 june 2018.Expiration date: 2023-05-23.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.Pedicle screw one-step reducer enhanced (surgical instrument): lot 1850416: (b)(4) items manufactured and released on 27 june 2018.No anomalies found related to the problem.To date, no similar event on the same lot has been registered.Preliminary investigation performed by r&d product manager on november 21, 2018: deformation and delamination of the thread start of the set screw during "insetion" on the pedicle screw head tulip.Similar failure could be theoretically related to cross-threading and/or wrong "alignement" between set screw and tulip.However, based on the event description, the one-step reducer 03.51.10.0181 was used; therefore, cross-treading is unlikely.Also the pictures show that at the end of the tightening the set screw is well placed, no cross-threading or "misalignement".Another cause of this issue could be the presence of burrs or sharp edges at the beginning of the thread - production defect.In this case, the set screw needs to be removed and replaced with a new one, available as spare part in the implant kit.
 
Event or Problem Description
During a l5-s1 fusion surgeon used the one step reducer to reduce the rod into the screw head.This went well; set screw went in without friction.For one of the set screw reduction counter-torque and torque limiter were used to final tighten the construction under compression.After this maneuver, the surgeon did a last check inside and he saw a stripped thread from the set screw that stuck outside the tulip.The set screw was removed "an" swapped with a new one without critical delay.
 
Additional Manufacturer Narrative
Visual inspection performed december the 18th, 2018.The provided images have been considered for the inspection.The following surgical steps have been done by the surgeon: rod reduction and setscrew temporary locking using 1-step reducer, final tightening by means of countertorque and torque limiter.After these steps, it was noticed a stripped thread of the setscrew.Looking at the images, the damaged thread seems the lowest or one of the lowers.A potential root cause could be that it was partially damaged during the maneuvres prior to screw-tulip correct engagement, and then finally stripped when the 9nm torque was apllied with the torque limiter.The 1-step reducer received (ref 03.51.10.0181) doesn't have a compromised functionality and has been successfully used for rod reduction and setscrew temporary locking on a sawbones.

Brand Name
PEDICLE SCREW MUST COMBINED SETSCREW H4-T27 -
Common Device Name
PEDICLE SCREW
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key8099787
Report Number3005180920-2018-00942
Device Sequence Number2035320
Product Code NKB
UDI-Device Identifier07630040716086
UDI-Public07630040716086
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K171758
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/23/2023
Device Catalogue Number03.50.204
Device Lot Number1820484
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/04/2018
Initial Date Received by Manufacturer 10/25/2018
Supplement Date Received by Manufacturer10/25/2018
Initial Report FDA Received Date11/23/2018
Supplement Report FDA Received Date01/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;